T Nation

Accutane: Knee Joints are Killing Me!


#1

Starting month 5 in a couple weeks. Started getting stiff and sore knee joints couple months ago. Progressively getting worse. @ the point now where I honestly feel like Im in my 70's. Doesnt feel like an injjury, just stiff sore joints. Played volleyball couple nights ago and made dive and holy shit I almost cried. Anyone else experiance this? Do you think this will go away in time after I stop? 1 more month to go!!!!!


#2

I don't remember any problems when I was on, but that was years ago.

You've told your doctor about this side effect, yes?

Have you tried mega-dosing fish oil?

Is this the only side you've experienced other than dry skin/lips?

I'm assuming you're getting liver panels done monthly?


#3

yes my derm. knows. its gotten more nitceable this past month. she said its a sife affect. but it wasn't much before. but now. fuck realy noticeable. yes I get blood work every 4 weeks. I see my derm next mon. will def. talk to her about this. I'm just concerned that this will be the start of someting long term? read lots of shit about accutane and joint problems. only sides I've noticed dried skin. chapped lips, exzeme breakouts, dried nostrils and spontaneous nose bleeds. yeah... this shits pretty powerful!


#4

She knows that your knees are "killing you" and it's getting progressively worse, and her response was "it's a side effect." Fuck that. Did she even try to offer solutions? Did she offer to lower the dose?

When I went on accutane, I was in agreement that if I got any serious sides other than dry skin, I'm off right away.

Accutane is very powerful, like you said. I'd be careful.

You only have one month left on it?


#5

Accutane is going to dry you the fuck out. It happens. I was on it for about 6 months my junior year of high school and had to carry around a bottle of lotion in my bookbag to keep my skin from rubbing off onto my clothes.

Shit is rough, but it works. You should have been made familiar with the possibility of drying out like that from the get-go, but stick with it if you can...I had terrible acne from the time I was 10 until I got on Accutane at 16 and I can count the number of pimples I've had in the past 6 months on one hand...and they have all been on my back from sweating, etc.

Like rrjc said, try taking a heft dose of fish oil and see if that helps. Glucosamine and chondroiten may also help. I know a lot of people love cissus for joint pain. Try to take it easy on your joints while you are on it. I know it sucks, but sticking it out and coming out without a serious tissue injury is well worth sacrificing lifting or volleyball or whatever for a few months.


#6

my knee joint had mild stiffness last few months. on a scale of 1-10 it was maybe a 3 tops. and she knew that. it was so mild it didn't even phase me. just recently since this last month and since I've last seen her its gotten to a 8 out of 10. I will definetely update her. I have 1 month left. to be honest. the dired out skin has pretty much gone away.

little dry in the hands (but I wash em @ work a good 40 + times a day : dental clinic). chapped lips have gotten much better. still struggle with dry nostrils. so I vaseline em up quite a bit. like I said. the knee joint stiffness was minimal. but since my last visit it has dramatically changed


#7

I know EXACTLY what you're going through. I had the same thing happen to me. It was really bad. I had to stop squatting and pulling and it hurt to go up and down stairs (down more than up) Now, I'm 31 and about 3-4 months ago I finished my 3rd cycle of accutane. The first two times I was much younger and had NO joint pain...just the chapped lips.

Good news is, my knees are almost 100% better now! If I kneel down on a hard surface, it still hurts a bit, but even with starting doing squats and DL's again my knees feel fine.

I did read some horror stories on the internet of people getting permenantly messed up, but like I said....3-4 months later I feel fine.

Good luck!